Alert archive / Puerto Rico / Flash Flood Warnings in 2011

Flash Flood Warning 74, NWS JSJ

July 12, 2011

NWS JSJ issued this flash flood warning at Jul 12, 2011, 9:10 AM CDT. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 9:10 AM CDT (14:10 UTC)
Expired
Jul 12, 2011, 11:00 AM CDT
In force
110 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WGCA52 TJSJ 121410
FFWSJU
PRC103-121600-
/O.NEW.TJSJ.FF.W.0074.110712T1410Z-110712T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1010 AM AST TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     NAGUABO

* UNTIL NOON AST

* AT 1004 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  HEAVY RAIN OVER THE WARNED AREA AND THE USGS RIVER SENSORS         
  INDICATED THAT THE RIO BLANCO IN NAGUABO HAS FLOODED. THE RIO      
  BLANCO WAS AT 16.71 FEET AND THREATENING TO FLOOD ROAD 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1827 6581 1828 6581 1829 6578 1827 6577
      1825 6575 1822 6567 1818 6574 1821 6579

$$

JJA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
688 
WGCA72 TJSJ 121556
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1156 AM AST TUE JUL 12 2011

PRC103-121602-
/O.EXP.TJSJ.FF.W.0074.000000T0000Z-110712T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAGUABO PR-
1156 AM AST TUE JUL 12 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON AST FOR NAGUABO
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD DISSIPATED OR MOVED AWAY. THE RIO BLANCO HAS GONE UNDER FLOOD 
STAGE AND ONLY LIGHT SHOWERS REMAIN. NO SIGNIFICANT ADDITIONAL 
RAINFALL IS EXPECTED ACROSS THESE AREAS AT THIS TIME.

LAT...LON 1827 6581 1828 6581 1829 6578 1827 6577
      1825 6575 1822 6567 1818 6574 1821 6579

$$

JJA/BCS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:12 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 12, 4:12 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
512 AM AST TUE JUL 12 2011

.SYNOPSIS...TUTT EXTENDS ACROSS THE NORTHEAST CARIBBEAN FROM THE
WEST CENTRAL ATLANTIC INTO THE CENTRAL CARIBBEAN...WITH BROAD
INDUCED LOW TO MID LEVEL TROUGH EXTENDING NORTH NORTHEAST ACROSS THE
REGION FROM THE EASTERN CARIBBEAN. A TROPICAL WAVE WITH AXIS NEAR
55/56 WEST OR SOME 300 MILES OR SO EAST OF THE LESSER ANTILLES...
WILL CONTINUE WESTWARD AND ENTER THE EASTERN CARIBBEAN LATE TONIGHT
OR WEDNESDAY MORNING. IT IS THEN FORECAST TO MOVE ACROSS AND AFFECT
THE LOCAL REGION LATE WEDNESDAY THROUGH THURSDAY.

&&

.DISCUSSION...MOISTURE SURGE ASSOCIATED WITH THE LOW LEVEL TROUGH
MOVING ACROSS THE REGION IS PRODUCING SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS WHICH WERE MOVING WEST ACROSS
THE FORECAST AREA AROUND 15 KT. SOME OF THESE SHOWERS AND STORMS
WERE PRODUCING PERIODS OF LOCALLY HEAVY HEAVY RAINS ACROSS THE
NORTH AND EAST SECTIONS OF PUERTO RICO ...AS WELL AS OVER PARTS OF
THE ADJACENT ISLANDS...INCLUDING THE VIRGIN ISLANDS AND THE
COASTAL WATERS. EXPECT THIS ACTIVITY TO CONTINUE TO AFFECT THE
REGION THROUGHOUT THE DAY. ALTHOUGH A LULL IN CONVECTION IS EXPECTED
CAN BE EXPECTED DURING THE LATE MORNING HOURS. EXPECT THE FAVORABLE
UPPER LEVEL CONDITIONS... COMBINED WITH AVAILABLE MOISTURE AND LOCAL
AND DIURNAL EFFECT TO ONCE AGAIN GIVE WAY TO AFTERNOON CONVECTION WITH
PERIODS OF LOCALLY HEAVY DOWNPOURS ACROSS PARTS OF THE ISLANDS. SOME
OF THE RAINFALL MAY EVENTUALLY LEAD TO MINOR URBAN AND SMALL STREAM
FLOODING IN ISOLATED AREAS...PARTICULARLY ACROSS PARTS OF PUERTO
RICO.

THEREAFTER...A BRIEF DRY SLOT IS EXPECTED TO MOVE ACROSS THE AREA
LATER TONIGHT THROUGH WEDNESDAY MORNING...IN ADVANCE OF THE TROPICAL
WAVE WHICH WILL MOVE ACROSS THE EASTERN CARIBBEAN AND AFFECT THE
LOCAL AREA LATE WEDNESDAY THROUGH THURSDAY. LATEST SATELLITE IMAGERY
SHOWED MODERATE AMOUNTS OF CONVECTION TO THE NORTH AND ALONG THE
WAVE AXIS...AND SO FAR LATEST GFS MODEL SUGGESTS A CONSIDERABLE INCREASE
IN MOISTURE WITH THE PASSAGE OF THIS WAVE. THIS FEATURE ALONG WITH
THE INFLUENCE OF THE UPPER TROUGH WHICH WILL DRAPE ACROSS THE REGION
THROUGH AT LEAST THURSDAY...WILL ALLOW FOR INCREASING CLOUDINESS AND
ENHANCED CONVECTIVE DEVELOPMENT WITH ACTIVE/SQUALLY WEATHER OVER
PORTIONS OF THE REGION DURING THE DAY OR TWO. BY FRIDAY HOWEVER
EXPECTED A GRADUAL IMPROVEMENT IN THE WEATHER CONDITIONS AS THE
WAVE EXITS THE REGION... AND THE UPPER TROUGH WEAKENS AND SHIFTS
FURTHER NORTH AND EAST OF THE FORECAST AREA.

&&

.AVIATION...
INTERMITTENT PERIODS OF LOW LEVEL CLOUDS AND PASSING SHOWERS WILL
CONTINUE TO MOVE ACROSS PUERTO RICO AND THE NORTHERN LEEWARDS
ISLANDS UNTIL AT LEAST 12/15Z...PRODUCING TEMPO MVFR CONDITIONS
ACROSS TJSJ...TIST AND TISX. AFTER 12/16Z AND AT LEAST UNTIL
12/22Z...CONVECTIVE SHOWERS AND THUNDERSTORMS WILL LEAD TO PERIODS
OF MVFR OR EVEN IFR CONDITIONS AND LOCAL MOUNTAIN OBSCURATIONS
OVER THE TJMZ AND TJBQ IN SHRA/TSRA.

&&

.CLIMATE...A RECORD LOW TEMPERATURE OF 73 DEGREES WAS SET AT CHRISTIANSTED
AIRPORT/USVI YESTERDAY (7/11/2011). THIS TIES THE OLD RECORD OF 73 SET
IN 1999.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  76  89  78 /  60  40  40  50
STT  88  78  90  80 /  60  20  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

72/09
Hazardous weather outlook, Jul 12, 4:33 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
533 AM AST TUE JUL 12 2011

AMZ710>745-PRZ001>013-130945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
533 AM AST TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THIS MORNING ACROSS EASTERN SECTIONS OF PUERTO RICO AND
THIS AFTERNOON THROUGH EARLY THIS EVENING...OVER THE CENTRAL AND
WESTERN INTERIOR...WEST AND SOUTHWEST SECTIONS OF PUERTO RICO.
PERIODS OF HEAVY RAIN...LIGHTNING...BRIEF STRONG AND GUSTY WINDS
AND AT LEAST SOME LOCALIZED FLOODING ARE POSSIBLE IN A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
OCCUR EACH DAY. ADDITIONAL PERIODS OF HEAVY RAIN AND LOCALIZED
FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF ACTIVE WEATHER OR ANY FLOODING WOULD BE GREATLY
APPRECIATED.

AMZ715-725-VIZ001-002-130945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
533 AM AST TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR TODAY THROUGH
EARLY THIS EVENING. PERIODS OF HEAVY RAIN...LIGHTNING...BRIEF
STRONG AND GUSTY WINDS AND AT LEAST SOME LOCALIZED FLOODING ARE
POSSIBLE IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
OCCUR EACH DAY. ADDITIONAL PERIODS OF HEAVY RAIN AND LOCALIZED
FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF ACTIVE WEATHER OR ANY FLOODING WOULD BE GREATLY
APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:33 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 12, 9:43 AM CDTFlash Flood WarningJSJ107 min
Jul 12, 11:30 AM CDTSpecial Marine WarningJSJ60 min
Jul 12, 4:21 PM CDTAreal Flood AdvisoryJSJ114 min
Jul 12, 6:14 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.